The body's excretions can provide warning signs about health and wellness. Atypical bowel movements, such as oily stool, are usually harmless and have more to say about the previous day's menu than about disease. However, persistent and unexplained changes in the appearance of bowel movements may be indicative of a medical condition. The most common causes of oily bowel movements include dietary changes, celiac disease, and pancreatitis.
Bowel movements take on a variety of appearances from day to day based on diet, hydration, and other non-medical variations. As a result, a one-time change in the appearance or consistency of stool is normal and nothing to be alarmed by. Some foods like spinach or heavily dyed foods can cause bowel movements to take on unusual colors or appearances. If stools appear oily or oddly colored over a period of days or longer, then the cause may be medical in nature.
One potential medical cause of oily bowel movements is celiac disease. According to the Mayo Clinic, celiac disease is a condition in which the body effectively treats gluten as an allergen. This damages the intestines and impairs digestion by preventing the proper absorption of nutrients. The majority of celiac disease symptoms are brought on by the malabsorption of fat. These symptoms include bloating, diarrhea, and unabsorbed fat in stool which can give it an oily or orange appearance. Celiac disease can lead to vitamin deficiencies which produce further complications.
Another condition that causes oily bowel movements is pancreatitis. The University of Maryland Medical Center reports that pancreatitis also inhibits nutrient absorption, thereby causing oily stools. Other symptoms of pancreatitis include fever, nausea, an accelerated heart rate, rapid breathing, and pain or tenderness of the abdomen.
Some medications cause oily bowel movements as a side effect. According to the National Institutes of Health, the prescription drug orlistat, also known as Xenical, is a medication used to fight obesity. One of the common side effects of orlistat is oily bowel movements or leakage. These side effects are intensified after eating fatty foods. In some people, fish oil supplements may have a similar effect; when fish oil tablets appear to be the culprit, a lower dose may curb the symptom. Talk to your doctor before using or changing usage patterns on any medications or supplements.
The causes of oily bowel movements are most commonly benign and usually dietary in nature, however some medical issues can also be the culprit. Celiac disease, pancreatitis, and certain drugs or supplements can cause oily stools along with other digestive symptoms and complications. Talk to your doctor if you are concerned about your stool's appearance or if bowel movements are persistently oily.